- Danish study adds to mounting evidence of a link between the painkiller and asthma
- Drug may cause changes in the body that leave children more vulnerable to inflammation and allergies
- Only give when really necessary, say researchers
By Jenny Hope
PUBLISHED: 11:20 EST, 12 November 2012 | UPDATED: 12:06 EST, 12 November 2012
Babies given Calpol and other forms of paracetamol are more likely to develop asthma before going to school, say Danish researchers
Babies given Calpol and other forms of paracetamol are more likely to develop asthma before going to school, say researchers.
More exposure to the drug resulted in a greater chance of developing the condition.
The latest study from Denmark adds to mounting evidence of a link between the painkiller and asthma, with previous research into adults and babies suggesting its use increased the risk of the disease.
Scientists believe paracetamol may cause changes in the body that leave children more vulnerable to inflammation and allergies.
The study published in the Journal of Allergy and Clinical Immunology says paracetamol has not been proven to cause asthma.
But senior researcher Hans Bisgaard, a professor of pediatrics at the University of Copenhagen, advised parents to only use the drug when needed, such as when a child has a fever.
‘We would like to stress that the use of this drug indeed is beneficial in the appropriate circumstances,’ he said.
The study included 336 children who were followed from birth to age seven.
All had mothers with asthma, which put them at increased risk for the lung disease themselves.
Overall, 19 per cent of the children had asthma-like symptoms by the age of three, meaning recurrent bouts of wheezing, breathlessness or coughing.
Prof Bisgaard's team found the risk generally went up the more often a child was given paracetamol, also known as acetaminophen in the first year of life.
Scientists believe paracetamol may cause changes in the body that leave children more vulnerable to inflammation and allergies
For each doubling in the number of days a baby received the drug, there was a 28 per cent increase in the risk of asthma symptoms.
The link disappeared, though, by the time the children were seven years old. At that point 14 per cent of the children had asthma, and the risk was no greater for those given the drug as babies.
Researchers said children with asthma tend to get more severe respiratory infections so may have been given more medication as a result.
One recent study found that children given other common pain medications, including ibuprofen and naproxen, also had an increased asthma risk.
The researchers said that suggested children with asthma symptoms were simply more likely to need the medications.
‘We think it is too early to conclude a causal relationship, but the findings should encourage further research into a ‘plausible biological mechanism’.
An international study, covering 300,000 teenagers in 50 countries, also found paracetamol users were more likely to suffer from the skin disorder eczema and allergic nasal conditions.
About Article Author